Zahid Tahir, Muhammad Nadeem, Shahbaz Aman, Atif Hasnain Kazmi.
Pattern of drug eruptions in a tertiary care hospital.
Pak J Med Res Jun ;52(2):31-4.

Background: An adverse drug reaction is unintentional which occurs at doses used for prophylaxis, diagnosis or treatment. Objectives: To determine the frequency of various cutaneous drug eruptions that occur in patients in a tertiary care hospital setting. Patients and Methods: All patients with cutaneous drug eruptions seen at the Dermatology Department of Mayo Hospital, Lahore, over 6 months were enrolled and the pattern of drug eruptions like urticaria, angioedema, fixed drug eruption, maculopapular rash, erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis etc. were recorded, along with drugs that caused it. Results: A total of 160 patients (86 males, 74 females) were included in the study. Mean age of patients was 30.7±15.4 years. Major eruptions were fixed drug eruption (21.3%) followed by urticaria without angioedema (10%), maculopapular rash (9.3%), lichenoid drug eruption (8.7%), acneiform drug eruption (7.5%), Stevens-Johnson syndrome (6.9%), vesiculobullous eruption (5.6%), erythema multiforme and eczematous eruption (5% each). Common drugs causing eruptions were sulfonamides (16.3%), followed by NSAIDs (14.4%), herbal & homeopathic medications (12.5%), penicillins (9.3%), tetracyclines (8.7%), antituberculous drugs, cephalosporins & antiepileptics (6.3% each). Conclusion: Fixed drug eruption and urticaria without angioedema were commonest eruptions while, sulfonamides and NSAIDs were the major causative drugs. Policy message: Reporting of adverse drug reactions is not done in Pakistan and needs to be done in each hospital.

PakMediNet -Pakistan's largest Database of Pakistani Medical Journals - http://www.pakmedinet.com